Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags: prilosec | heart | problems | heartburn | drugs | magnesium

Can Prilosec Cause Heart Woes?

Monday, 21 May 2012 05:37 PM


Question: I take Prilosec every day for heartburn and I’ve started having terrible heart palpitations. Is there a relationship between the two? Someone told me to take magnesium to stop the palpitations.


Dr. Hibberd's answer:
Generally Prilosec has a wide safety margin, and is generally well-tolerated in the long term, but side effects should still be monitored for.
DO NOT self administer medications such as potassium or magnesium over the counter without consulting your doctor first, despite the fact that your friend MAY be right. The palpitations may also relate to other problems with your medications or your heart, and you should see your doctor for an evaluation to see if these extra beats are going to be dangerous for you or not, something that can be determined with an EKG.
The U.S. Food and Drug Administration (FDA) has stated that proton pump inhibitors (PPIs) drugs such as Prilosec may cause low serum magnesium levels (hypomagnesemia) if taken for prolonged periods of time (in most cases, longer than one year). In approximately 25 percent of patients, magnesium supplementation alone does not improve low serum magnesium levels and the PPI has to be discontinued.
Low serum magnesium levels can result in serious adverse events including muscle spasm (tetany), irregular heartbeat (arrhythmias), and convulsions (seizures). Please consult your doctor regarding your heart palpitations as soon as possible. It is best to obtain serum magnesium levels in your blood prior to initiation of Prilosec, especially if you are expected to be on these drugs for long periods of time.









© HealthDay

 
1Like our page
2Share
Dr-Hibberd
Prilosec and similar heartburn drugs can cause low magnesium levels and heart palpitations.
prilosec,heart,problems,heartburn,drugs,magnesium
256
2012-37-21
Monday, 21 May 2012 05:37 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved